Alert archive / Kentucky / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS Jackson, KY

February 28, 20218 counties in Kentucky

NWS Jackson, KY issued this areal flood warning at Feb 28, 2021, 8:27 AM EST for 8 counties in Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2021, 8:27 AM EST (13:27 UTC)
Expired
Feb 28, 2021, 2:15 PM EST
In force
6 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Elliott County, KY, Estill County, KY, Magoffin County, KY, Menifee County, KY, Morgan County, KY, Powell County, KY, Rowan County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 40 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WGUS43 KJKL 281327
FLWJKL

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
827 AM EST Sun Feb 28 2021

KYC063-065-153-165-175-197-205-237-281915-
/O.NEW.KJKL.FA.W.0004.210228T1327Z-210228T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elliott KY-Estill KY-Magoffin KY-Menifee KY-Morgan KY-Powell KY-
Rowan KY-Wolfe KY-
827 AM EST Sun Feb 28 2021

The National Weather Service in Jackson has issued a

* Flood Warning for...
  Southern Elliott County in east central Kentucky...
  Northwestern Estill County in east central Kentucky...
  Eastern Menifee County in east central Kentucky...
  Central Powell County in east central Kentucky...
  Southern Rowan County in east central Kentucky...
  Northwestern Magoffin County in southeastern Kentucky...
  Central Morgan County in southeastern Kentucky...
  Northern Wolfe County in southeastern Kentucky...

* Until 215 PM EST.

* At 827 AM EST, doppler radar indicated heavy rain across the area 
  had tapered off. However, high water and flooding of low lying 
  areas is occurring in the warned area from run off following heavy 
  rain overnight. Between 1.5 and 2.5 inches of rain have fallen 
  since midnight.

Some locations that may experience flooding include...
  West Liberty, Stanton, Sandy Hook, New Cummer, Pekin, Mize, Grassy 
  Creek, Liberty Road, Blaze, Greear, Pomp, Leisure, Maytown, Index, 
  Wrigley, Malone, Lick Branch, Stoll, Pomeroyton and Gordon Ford.

Up to a half of an inch of additional rain is possible through 1 PM 
EST Today. Heavier rain is expected to return to the area later this 
afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3772 8410 3779 8407 3783 8394 3790 8335
      3793 8328 3794 8329 3802 8333 3801 8356
      3802 8353 3802 8355 3804 8332 3814 8291
      3811 8289 3804 8300 3790 8308 3784 8345
      3786 8350

$$

JP

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this areal flood warning went out at Feb 28, 7:39 AM EST, 48 minutes earlier.

Area forecast discussion, Feb 28, 7:39 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
739 AM EST Sun Feb 28 2021

.UPDATE...
Issued at 738 AM EST SUN FEB 28 2021

The better moisture transport is shifting northward into northern
Kentucky and that is allowing the ongoing precipitation in eastern
Kentucky to wind down a bit. This will provide a bit of a lull to
the area before the front starts to move back south later on. We
have had many reports of flooding in Menifee county with the rain
overnight. With more rain moving in later, many areas are
certainly primed for flash flooding later on.

&&

.SHORT TERM...(Today through Monday)
Issued at 400 AM EST SUN FEB 28 2021

A warm front is lifting northward across east Kentucky early this
morning, with the rain shield now pushed northward into northern
and northeast Kentucky. Areas farther south are seeing a much
needed break from the heavier rain. The current trends are
expected to hold through early this afternoon, with the heavy rain
threat focused across the northern areas, particularly north of
the Mountain Parkway through the morning hours. Temperatures will
surge into the 60s today with some places likely reaching the
lower 70s. Breezy southwest winds are also expected with wind
gusts up to 25 mph at times.

A fast moving shortwave is expected to help push the boundary
back to the south as a cold front by late this afternoon. PW's
will surge to near 1.50 inches across much of the area which is
near record territory for late February. This will be a very moist
environment this front will be moving into. We are expecting at
least 1000 J/kg of MLCAPE to push as far northeast as south
central Kentucky this afternoon. This should aid in some robust
thunderstorm development this afternoon. Fortunately, the
instability axis weakens considerably as it gets into east
Kentucky. However, some good moisture flux from these storms will
likely penetrate deep into the area, setting the stage for some
very heavy rainfall this evening into tonight. Rainfall rates
could approach 1 inch per hour at times. Given our fairly low
flash flood guidance areawide, this could really cause some
problems as we head into the evening hours. However, the heavier
axis of rain does look to be more progressive which limit the the
heavier rainfall to some degree. The heavier rainfall axis will
shift south of the area by late evening, but some stratiform rain
will continue in the wake of the front through the overnight
hours, before tapering off from north to south late Sunday night
or early Monday. Given the strong flow aloft, if better
instability does develop into any portion of east Kentucky, a
threat for some strong winds will emerge with the thunderstorms.
The area is currently in a marginal risk for severe storms with
the instability being the key lacking factor right now.

Monday is shaping up to be drier, but cold advection behind the
exiting front will keep temperatures in the 40s (Nearly 25 degrees
colder than Sunday).

.LONG TERM...(Monday night through Saturday)
Issued at 502 AM EST SUN FEB 28 2021

Models seem to be coming into better agreement for the period.
Overall, conditions are looking quiet, with just one system to
contend with early on.

As the period starts, strong high pressure will be moving
southeast toward us with a reinforcing push of colder and drier
air. This will bring dry weather through at least Tuesday. An
upper level low currently near the Four Corners region will head
east across the southern CONUS, and represents what looks like our
only potential for precip in the long term period at this time.
The latest runs of the GFS and ECMWF now agree on most of the
precipitation with this system staying to our south. The NAM and
Canadian model still have precipitation extending further north
into our area. However, there is greater confidence in the ECMWF
and GFS, especially at that time range, and nothing more than
chance POPs are being used in the forecast, centered on late
Tuesday night. Once this system departs on Wednesday, another cold
front is expected to pass on Wednesday night and bring a
reinforcement of colder and drier air to finish the week. Another
system coming out of the southwest CONUS, which at one point
looked like it could affect us late in the week, now looks like
it will be slower and further south and probably not affect us
this week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
ISSUED AT 738 AM EST SUN FEB 28 2021

A period of VFR conditions will be seen this morning as the warm
front lifts north into northern Kentucky. This will also push the
rain farther north. Gusty southwest winds will be seen today with
some wind gusts up to 25 knots possible. A cold front will push
back south across the area this afternoon and evening, with heavy
rain again overspread east Kentucky. With the rain, IFR/MVFR
conditions will return with lower ceilings and visibilities. Some
thunderstorms are also possible this afternoon and early evening.
Some stronger winds could be seen with any storms this afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

UPDATE...KAS
SHORT TERM...JP
LONG TERM...HAL
AVIATION...KAS
Hazardous weather outlook, Feb 28, 3:27 AM EST, 5 hours before
Hazardous Weather Outlook
National Weather Service Jackson KY
327 AM EST Sun Feb 28 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011130-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
327 AM EST Sun Feb 28 2021

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Heavy rainfall, aided by a few thunderstorms, will remain focused
in areas north of the Mountain Parkway through early this
afternoon. The axis of heaviest rain and thunderstorms will then
push southeast across the rest of eastern Kentucky late this
afternoon through tonight. This rain will lead to a threat for
flooding of streams, creeks, and rivers. In addition, flash
flooding is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Flooding along portions of the Cumberland and Kentucky river
basins will continue through the early portion of the week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding or
rainfall amounts over an inch through tonight.

KAS/HAL

In the hours before

Local storm report, Feb 28, 7:27 AM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
727 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 SE DYKES              37.05N 84.42W
02/27/2021  E2.60 INCH       PULASKI            KY   TRAINED SPOTTER

            TWENTY-FOUR HOUR RAINFALL TOTAL.

&&

TAB
Local storm report, Feb 28, 7:38 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
738 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       WALTERSVILLE            37.87N 83.93W
02/28/2021  M2.05 INCH       POWELL             KY   CO-OP OBSERVER

            TWENTY-FOUR HOUR RAINFALL TOTAL.

&&

TAB
Local storm report, Feb 28, 7:47 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
747 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      WALTERSVILLE            37.86N 83.94W
02/28/2021                   POWELL             KY   911 CALL CENTER

            ADAMS RIDGE WAS REPORTED AS HAVING WATER
            ACROSS THE ROAD AND AN ALTERNATE ROUTE IS
            BEING USED FOR PEOPLE TRAVELING THE ROAD.

&&

HAS
Local storm report, Feb 28, 8:06 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
806 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            VIRDEN                  37.88N 83.95W
02/28/2021                   POWELL             KY   911 CALL CENTER

            WATER WAS COVERING THE ROAD AT MILE MARKER
            16 ON MOUNTAIN PARKWAY. THE ROAD WAS NOT
            CLOSED.

&&

HAS
Local storm report, Feb 28, 8:22 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
822 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       CRESSY                  37.83N 84.03W
02/28/2021  M2.62 INCH       ESTILL             KY   CO-OP OBSERVER

            TWENTY-FOUR HOUR RAINFALL TOTAL.

&&

TAB
Local storm report, Feb 28, 8:27 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
827 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     FLOOD            WRIGLEY                 38.02N 83.27W
02/28/2021                   MORGAN             KY   911 CALL CENTER

            WATER WAS COVERING THE ROAD AT THE
            INTERSECTION OF HIGHWAY 711 AND HIGHWAY 7.
            THE ROAD WAS IMPASSIBLE.

&&

HAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 7:30 PM ESTAreal Flood AdvisoryJKLFloyd, Knott, Letcher, Pike3 hr
Feb 27, 10:04 PM ESTRiver Flood AdvisoryJKLFloyd48 hr
Feb 27, 10:35 PM ESTAreal Flood AdvisoryJKLClay, Knox, Leslie, Whitley3 hr
Feb 27, 11:00 PM ESTAreal Flood AdvisoryJKLBell, Harlan, Knox, McCreary, Wayne, Whitley3 hr
Feb 27, 11:51 PM ESTAreal Flood AdvisoryJKLBell, Harlan, Leslie, Letcher, Perry3 hr
Feb 27, 11:54 PM ESTAreal Flood AdvisoryJKLClay, Knott, Knox, Laurel, Leslie, Letcher and 6 more3 hr
Feb 28, 12:12 AM ESTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Letcher, Magoffin, Martin and 2 more3 hr
Feb 28, 12:19 AM ESTAreal Flood AdvisoryJKLBreathitt, Clay, Estill, Jackson, Knott, Laurel and 7 more3 hr
Feb 28, 12:31 AM ESTFlash Flood WarningJKLBell, Clay, Knox, Laurel, Leslie, Perry and 1 more2 hr
Feb 28, 3:38 AM ESTAreal Flood AdvisoryJKLBath, Elliott, Estill, Menifee, Montgomery, Morgan and 1 more5 hr
Feb 28, 4:29 AM ESTAreal Flood WarningJKLClay, Knox, Leslie9 hr
Feb 28, 5:30 AM ESTFlash Flood WarningJKLEstill, Menifee, Montgomery, Morgan, Powell, Rowan4 hr
Feb 28, 6:46 AM ESTRiver Flood WarningJKLEstill, Powell3 days
Feb 28, 9:34 AM ESTAreal Flood WarningJKLEstill, Menifee, Montgomery, Morgan, Powell, Rowan6 hr
Feb 28, 10:28 AM ESTRiver Flood AdvisoryJKLBreathitt10 hr
Feb 28, 11:01 AM ESTRiver Flood WarningJKLWhitley4 days
Feb 28, 11:01 AM ESTRiver Flood WarningJKLKnox61 hr
Feb 28, 1:28 PM ESTAreal Flood AdvisoryJKLBreathitt, Estill, Jackson, Johnson, Lee, Magoffin and 6 more3 hr
Feb 28, 1:35 PM ESTAreal Flood AdvisoryJKLBreathitt, Floyd, Jackson, Johnson, Knott, Laurel and 7 more3 hr
Feb 28, 1:46 PM ESTAreal Flood AdvisoryJKLBath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more2 hr
Feb 28, 2:14 PM ESTAreal Flood WarningJKLBath, Elliott, Estill, Menifee, Montgomery, Morgan and 3 more24 hr
Feb 28, 4:01 PM ESTAreal Flood WarningJKLBath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more20 hr
Feb 28, 4:10 PM ESTAreal Flood WarningJKLBreathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more6 hr
Feb 28, 4:16 PM ESTAreal Flood WarningJKLBreathitt, Estill, Floyd, Jackson, Johnson, Knott and 8 more6 hr
Feb 28, 4:31 PM ESTFlash Flood WarningJKLEstill, Jackson, Johnson, Lee, Magoffin, Menifee and 4 more6 hr
Feb 28, 5:34 PM ESTFlash Flood WarningJKLBreathitt, Estill, Jackson, Lee, Magoffin, Morgan and 4 more9 hr
Feb 28, 5:58 PM ESTFlash Flood WarningJKLFloyd, Johnson, Magoffin, Martin, Morgan, Pike9 hr
Feb 28, 6:21 PM ESTAreal Flood AdvisoryJKLBreathitt, Clay, Floyd, Jackson, Knott, Laurel and 7 more2 hr
Feb 28, 6:37 PM ESTSpecial Weather StatementJKLPulaski38 min
Feb 28, 6:46 PM ESTFlash Flood WarningJKLBreathitt, Clay, Floyd, Jackson, Knott, Leslie and 4 more8 hr
Feb 28, 6:46 PM ESTSpecial Weather StatementJKLClay, Jackson, Laurel44 min
Feb 28, 6:52 PM ESTFlash Flood WarningJKLBreathitt, Floyd, Knott, Magoffin, Owsley, Pike8 hr

Nearby

Areal Flood Warnings in Kentucky, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.